Georgia, 2004

Damaging Wind in Georgia, July 23, 2004

July 23, 2004 · NWS JAX · 1 event in 1 county or zone

Several trees were blown down and thrown across the road. Power outages were also reported in Pearson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several trees were blown down and thrown across the road. Power outages were also reported in Pearson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 8:25 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 23, 8:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 PM EDT FRI JUL 23 2004

.UPDATE...WSR-88D INDICATING STORMS DECREASING IN COVERAGE AND
INTENSITY FROM EARLIER...NOW THAT HEATING OF THE DAY IS OVER.
THERE ARE STILL SOME LINGERING STORMS ACROSS COFFEE COUNTY PRODUCING
INTENSE CLOUD TO GROUND LIGHTNING MOVING SOUTH...WITH AN OUTFLOW
MOVING THROUGH WAYCROSS. WE COULD SEE ONE OR TWO MORE STORMS FORM
OVER THE OKEFENOKEE NEXT HOUR IF THAT OUTFLOW MAKES IT THERE. THERE
WERE ALSO WEAKER DISSIPATING STORMS SOUTH OF PALATKA AND SOUTHWEST
OF GAINESVILLE. THE 00Z JAX SOUNDING CAME IN MORE MOIST AND UNSTABLE
WITH A PW OF 2.26 INCHES...K INDEX OF 40....AND CAPE OF 2100J.
HOWEVER...TEMPS ALOFT WERE RELATIVELY WARM WHICH HELPED LIMIT THE
HAIL POTENTIAL OF THE STORMS. MOST OF THE STORMS TODAY WERE HEAVY
RAIN PRODUCES AND ALSO FREQUENT CLOUD TO GROUND LIGHTNING. WILL LET
CURRENT INHERITED 30 POPS OUT TO MIDNIGHT CONTINUE. AS FOR FOG...
CURRENT AND FORECAST SOUNDINGS SHOWS LOW LEVEL INVERSION FORMING BUT
THE MID AND HIGH LEVEL CLOUDS (DEBRIS) SHOULD HELP INHIBIT ANY DENSE
FOG FROM FORMING BUT PLENTY OF HAZE MIXED WITH AREAS OF FOG.
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PP/JH/PK
Hazardous weather outlook, Jul 23, 11:10 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT FRI JUL 23 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1210 PM EDT FRI JUL 23 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG THE EAST COAST
SEABREEZE FRONT THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS.
THE AIRMASS OVER GEORGIA WILL BECOME INCREASINGLY UNSTABLE THROUGH
THE DAY. SOME STORMS THAT DEVELOP COULD BECOME STRONG ESPECIALLY
ALONG THE COAST WHERE THE SEABREEZE COLLISION WILL OCCUR. BRIEF HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE MAIN
CONCERNS. STORMS WILL MOVE SOUTH AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH NEXT WEEK. HEAVY RAINFALL...GUSTY WINDS UP TO 40
MPH AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP/ENYEDI

In the hours before

Special weather statement, Jul 23, 7:00 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
800 PM EDT FRI JUL 23 2004

GAZ134-135-240045-
APPLING GA-BACON GA-
800 PM EDT FRI JUL 23 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN APPLING
AND BACON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HEAVY RAINFALL
VALID UNTIL 845 PM EDT...

AT 800 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF SURRENCY TO 13 MILES NORTHWEST OF ALMA...OR
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF SURRENCY TO 11 MILES
SOUTHWEST OF GRAHAM...MOVING SOUTH AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY...NEW LACY AND
ALMA THROUGH 845 PM EDT. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 23, 7:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
813 PM EDT FRI JUL 23 2004

GAZ132-240100-
COFFEE GA-
813 PM EDT FRI JUL 23 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 900 PM
EDT...

AT 813 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF RED BLUFF...OR ABOUT 11
MILES NORTH OF BROXTON...MOVING SOUTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RED BLUFF...PRIDGEN...
BROXTON...AMBROSE AND DOUGLAS THROUGH 900 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 23, 8:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EDT FRI JUL 23 2004

GAZ132-240130-
COFFEE GA-
900 PM EDT FRI JUL 23 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 930 PM EDT...

AT 900 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES WEST OF NICHOLLS TO 3 MILES NORTH OF AMBROSE...OR ALONG A
LINE EXTENDING FROM 10 MILES EAST OF DOUGLAS TO 3 MILES NORTH OF
AMBROSE...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEST GREEN...PRIDGEN...
NICHOLLS...BROXTON...AMBROSE AND DOUGLAS THROUGH 930 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 23, 8:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
923 PM EDT FRI JUL 23 2004

GAZ149-240215-
ATKINSON GA-
923 PM EDT FRI JUL 23 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON COUNTY
FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 1015 PM EDT...

AT 923 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
13 MILES NORTHEAST OF AXSON TO 8 MILES NORTH OF WILLACOOCHEE...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF ALMA TO 8 MILES
NORTH OF WILLACOOCHEE...MOVING SOUTHWEST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE...
PEARSON AND AXSON THROUGH 1015 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 23, 8:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 PM EDT FRI JUL 23 2004

GAZ132-240200-
COFFEE GA-
930 PM EDT FRI JUL 23 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR
STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID UNTIL
1000 PM EDT...

AT 930 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTH OF NICHOLLS TO 11 MILES WEST OF DOUGLAS...OR ALONG A
LINE EXTENDING FROM 11 MILES SOUTHWEST OF ALMA TO 7 MILES SOUTH OF
AMBROSE...MOVING SOUTH AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NICHOLLS AND DOUGLAS
THROUGH 1000 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 23, 8:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 PM EDT FRI JUL 23 2004

GAZ163-240230-
CLINCH GA-
950 PM EDT FRI JUL 23 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH
COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 1030 PM EDT...

AT 950 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES NORTH OF ARGYLE TO 2 MILES SOUTH OF WILLACOOCHEE...MOVING
SOUTHWEST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND COGDELL...ARGYLE...HOMERVILLE AND DU PONT
THROUGH 1030 PM EDT. FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
July 23, 9:00 PM EST
Where
Atkinson County, Willacoochee
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.333, -83.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405804.